Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 15, NWS Shreveport, LA

October 30, 20134 counties in Texas

NWS Shreveport, LA issued this flash flood warning at Oct 30, 2013, 11:59 PM CDT for 4 counties in Texas. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 30, 2013, 11:59 PM CDT (04:59 UTC)
Expired
Oct 31, 2013, 5:45 AM CDT
In force
6 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, TX, Gregg County, TX, Rusk County, TX, Smith County, TX

The radar

The Shreveport radar (KSHV), 123 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 31, 3:40 AM CDTFLASH FLOODCuney, TXFM 855 BETWEEN HIGHWAY 175 AND FM 3198 WAS CLOSED DUE TO FLASH FLOODING.
Oct 31, 3:40 AM CDTFLASH FLOODHenderson, TXNUMEROUS ROADS FLOODED AND CLOSED THROUGHOUT THE COUNTY. FM 3053 WAS FLOODED WITH 3-5 FEET OF WATER. INDUSTRIAL DRIVE NEAR HIGHWAY 79 WAS FLOODED WITH 4 FEET OF WATER. FLOODING ALSO RESULTED IN A SINKHOLE ON CR 379D SOUTH OF HENDERSON.
Oct 31, 5:30 AM CDTHEAVY RAIN 4.895 Nw Longview, TXSTORM TOTAL AS OF 530 AM
Oct 31, 5:40 AM CDTFLASH FLOOD2 Ssw Tyler, TXA CAR STALLED IN HIGH WATER ON FM 2868 NEAR THE FLINT COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 221 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2013-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2013-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WGUS54 KSHV 310459
FFWSHV
TXC073-183-401-423-310845-
/O.NEW.KSHV.FF.W.0015.131031T0459Z-131031T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1159 PM CDT WED OCT 30 2013

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...RUSK...JACKSONVILLE...
  GREGG COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WHITE OAK...LONGVIEW...KILGORE...
  GLADEWATER...
  RUSK COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF HENDERSON...
  SMITH COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WHITEHOUSE...TYLER...

* UNTIL 345 AM CDT

* AT 1148 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED 
TO OBSERVE THUNDERSTORMS MOVING ACROSS PORTIONS OF EAST TEXAS. RADAR 
IS ESTIMATING THREE TO FOUR INCHES OF RAINFALL ALREADY ACROSS THE 
WARNED AREA...AND WITH MORE THUNDERSTORMS MOVING IN AN ADDITIONAL 
TWO TO THREE INCHES WILL BE POSSIBLE. THIS ADDITIONAL THUNDERSTORM 
ACTIVITY WILL CAUSE SOME FLASH FLOODING IN THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TURNERTOWN...TROUP...TATUM...PINEHILL...OVERTON...NEW LONDON...
  LINDALE...LIBERTY CITY...JOINERVILLE...CLARKSVILLE CITY...BULLARD
  AND ARP

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3147 9510 3157 9515 3159 9527 3167 9528
      3185 9545 3236 9546 3248 9559 3268 9559
      3260 9547 3252 9501 3266 9470 3243 9471
      3239 9449 3199 9460 3197 9451 3185 9446
      3184 9493 3170 9497 3152 9487 3143 9500

$$

ELEVEN
1 follow-up statement
703 
WGUS54 KSHV 310840
FFWSHV
TXC073-183-401-423-311045-
/O.EXT.KSHV.FF.W.0015.000000T0000Z-131031T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
340 AM CDT THU OCT 31 2013

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...RUSK...JACKSONVILLE...
  GREGG COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WHITE OAK...LONGVIEW...KILGORE...
  GLADEWATER...
  RUSK COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF HENDERSON...
  SMITH COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WHITEHOUSE...TYLER...

* UNTIL 545 AM CDT

* AT 336 AM CDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TURNERTOWN...TROUP...TATUM...PINEHILL...OVERTON...NEW LONDON...
  MOUNT SELMAN...MIXON...LINDALE...LIBERTY CITY...JOINERVILLE...
  CLARKSVILLE CITY...BULLARD AND ARP

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3147 9510 3157 9515 3159 9527 3167 9528
      3185 9545 3236 9546 3248 9559 3268 9559
      3260 9547 3252 9501 3266 9470 3243 9471
      3239 9449 3199 9460 3197 9451 3185 9446
      3184 9493 3170 9497 3152 9487 3143 9500

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 30, 10:03 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Oct 30, 10:03 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1003 PM CDT WED OCT 30 2013

.DISCUSSION...

WE HAVE UPDATED THE FLASH WATCH TO INCLUDE DEEP EAST TEXAS...NO
CHANGES WERE MADE TO THE VALID TIME. WIDESPREAD RAIN SHOWERS AND
ISOLATED THUNDERSTORMS CONTINUE ACROSS THE AREA THIS EVENING. THE
THUNDERSTORM ACTIVITY HAS MAINLY BEEN JUST SOUTH OF I20 IN EAST
TEXAS...AND THIS IS WHERE THE HIGHEST RAINFALL TOTALS ARE LOCATED.
RADAR ESTIMATES HAVE BEEN FAIRLY CLOSE TO ASOS READINGS...WITH 1
TO 2 INCHES BEING COMMON ACROSS THE AREA...WITH ISOLATED AMOUNTS
NEAR 4 INCHES. A WARM FRONT IS LOCATED JUST SOUTH OF I20 AND THE
THUNDERSTORM ACTIVITY SHOULD CONTINUE TO BE FOCUSED ON THIS
BOUNDARY UNTIL THE COLD FRONT COMES INTO PLAY AFTER MIDNIGHT.
FORCING ALONG THE COLD FRONT SHOULD HELP INCREASE MORE THUNDERSTORM
ACTIVITY ACROSS THE AREA LATER TONIGHT. POPS HAVE BEEN RAISED IN
THE EVENING PACKAGE ALONG WITH LOWERING TEMPS TO NEAR OR JUST
BELOW CURRENT READINGS. THE UPDATED ZFP WILL BE OUT SHORTLY.

ELEVEN

&&

.AVIATION...

WITH AN ABUNDANT SUPPLY OF GULF AND PACIFIC MOISTURE SPREADING
ACROSS THE FOUR STATE REGION AND A SERIES OF UPPER DISTURBANCES
RIDING IN THE SOUTHWEST FLOW PATTERN ALOFT AHEAD OF AN APPROACHING
TROUGH OF LOW PRESSURE...MVFR/IFR CATEGORIES WILL PREVAIL. PERIODS
OF VFR WILL OCCUR...BUT SHORT LIVED DUE TO WIDESPREAD RAIN AND
EMBEDDED THUNDERSTORMS EXPECTED UNTIL PASSAGE OF THE UPPER TROUGH
AXIS AND A DRYING FROM PASSAGE OF A COLD FRONT ON THURSDAY FROM WEST
TO EAST. SFC WINDS WILL BE SOUTH 7 TO 14 KT WITH HIGHER GUSTS DUE
TIGHT PRESSURE GRADIENT OVERNIGHT...THEN INCREASING FROM THE
SOUTHWEST TO WEST WITH APPROACH OF COLD FRONT EARLY TO MID MORNING
THURSDAY AND THEN WEST TO NORTHWEST DURING THE AFTERNOON. /06/

&&

.UPDATED POINT TEMPS/POPS...
SHV  66  79  52  76  47 / 100  90  10  10   0
MLU  67  74  54  75  48 /  70  90  20  10   0
DEQ  64  77  47  75  44 / 100  60  10   0   0
TXK  64  76  51  75  46 / 100  80  10  10   0
ELD  68  74  49  75  46 / 100  90  20  10   0
TYR  66  80  51  77  48 / 100  60  10   0   0
GGG  65  81  49  77  47 / 100  80  10  10   0
LFK  70  82  51  78  47 /  70  90  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070-071.

LA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
     ZONES: LAZ001-002.

OK...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

11/06
Hazardous weather outlook, Oct 30, 11:58 AM CDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1158 AM CDT WED OCT 30 2013

ARZ072-073-LAZ003>006-010>014-017>022-TXZ152-153-165>167-311700-
COLUMBIA-UNION AR-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1158 AM CDT WED OCT 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS OF MOSTLY LIGHT TO MODERATE RAIN...WILL INCREASE
ACROSS THE AREA THIS AFTERNOON. BY LATE TONIGHT...WIDESPREAD
SHOWERS AND THUNDERSTORMS...LIKELY WITH LOCALLY HEAVY
RAINFALL...AND POSSIBLY STRONG GUSTY WINDS...WILL SLOWLY MOVE INTO
THE REGION FROM THE WEST...AS A STRONG UPPER LEVEL DISTURBANCE
APPROACHES THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORMS WILL BECOME MORE WIDESPREAD BY THURSDAY MORNING...
AS THE APPROACHING COLD FRONT AND UPPER LEVEL DISTURBANCE FINALLY
BEGIN TO MOVE THROUGH. THE STRONG FORCING ASSOCIATED WITH THE COLD
FRONT...COUPLED WITH STRONG WIND SHEAR AND UPPER LEVEL SUPPORT
WILL BRING THE RISK FOR SEVERE THUNDERSTORMS...MAINLY ALONG AND
SOUTH OF A MINEOLA TEXAS...TO TEXARKANA...TO HOPE ARKANSAS LINE.
DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE PRIMARY
CONCERNS...ALONG WITH THE THREAT OF LOCALIZED FLOODING OF POOR
DRAINAGE AREAS. THUNDERSTORMS WILL BEGIN MOVING OUT OF THE REGION
BY THURSDAY AFTERNOON...WITH MORE CHANCES FOR THUNDERSTORMS
RETURNING BY NEXT WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS SHOULD NOT BE NEEDED THROUGH
TONIGHT.

ARZ050-051-059>061-070-071-LAZ001-002-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>151-311700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
CADDO-BOSSIER-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-
1158 AM CDT WED OCT 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE
AFTERNOON...BEFORE SUBSIDING SOMEWHAT BY LATER IN THE EVENING. HOWEVER...
AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES THE
REGION...WIDESPREAD SHOWERS AND THUNDERSTORMS CONTAINING  HEAVY
RAINFALL WILL MOVE BACK INTO THE REGION LATER TONIGHT. FLASH
FLOODING...ESPECIALLY OF LOW LYING AND POOR DRAINAGE AREAS...WILL
BE POSSIBLE. ADDITIONALLY...WHILE WIDESPREAD SEVERE THUNDERSTORMS
ARE NOT EXPECTED...A FEW STORMS MAY PRODUCE DAMAGING WINDS

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

WIDESPREAD THUNDERSTORMS WILL CONTINUE THROUGH MID DAY THURSDAY...
AS THE APPROACHING COLD FRONT FINALLY BEGINS TO MOVE THROUGH. THE
PRESENCE OF THE COLD FRONT MAY ENHANCE THE RISK FOR SEVERE
THUNDERSTORMS...MAINLY ALONG AND SOUTH OF A MINEOLA TEXAS...TO
TEXARKANA...TO HOPE ARKANSAS LINE. DAMAGING WINDS AND A REMOTE
POSSIBILITY OF ISOLATED TORNADOES WILL BE THE PRIMARY
CONCERNS...ALONG WITH THE ONGOING FLASH FLOODING THREAT.
THUNDERSTORMS WILL BEGIN MOVING OUT OF THE REGION BY THURSDAY AFTERNOON
...WITH MORE CHANCES FOR THUNDERSTORMS RETURNING BY NEXT WORK
WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS...IS NOT ANTICIPATED AT THIS TIME...THROUGH
TONIGHT.

VII

In the hours before

Special weather statement, Oct 30, 8:43 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
843 PM CDT WED OCT 30 2013

TXZ138-310230-
HARRISON-
843 PM CDT WED OCT 30 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 930 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     HARRISON...

INCLUDING THE FOLLOWING LOCATIONS...
     KARNACK...MARSHALL AND WASKOM...

AT 840 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES SOUTH OF MARSHALL...MOVING
NORTHEAST AT 30 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

06

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 11:06 PM CDTAreal Flood AdvisorySHVCherokee, Gregg, Harrison, Panola, Rusk, Smith3 hr
Oct 31, 3:21 AM CDTAreal Flood WarningSHVCass, Harrison, Marion, Panola3 hr
Oct 31, 4:18 AM CDTAreal Flood WarningSHVAngelina, Nacogdoches, Sabine, San Augustine, Shelby3 hr
Oct 31, 4:45 AM CDTLake Wind AdvisorySHVBowie, Camp, Cass, Cherokee, Franklin, Gregg and 10 more13 hr
Oct 31, 6:32 AM CDTRiver Flood WarningSHVAnderson, Cherokee, Houston5 days
Oct 31, 6:45 AM CDTRiver Flood WarningSHVBowie, Cass, Morris3 hr
Oct 31, 6:48 AM CDTRiver Flood WarningSHVFranklin, Morris, Titus4 days
Oct 31, 7:42 AM CDTAreal Flood WarningSHVSabine3 hr
Oct 31, 10:11 AM CDTRiver Flood WarningSHVNacogdoches, Panola, Rusk, San Augustine, Shelby34 hr
Oct 31, 10:11 AM CDTRiver Flood WarningSHVSabine, San Augustine3 days

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.